Alert archive / Indiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 214, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 28, 2012, 6:22 PM EDT for Crawford County, Dubois County, Orange County, Indiana. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2012, 6:22 PM EDT (22:22 UTC)
- Expired
- Apr 28, 2012, 7:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, IN, Dubois County, IN, Orange County, IN
The radar
The Evansville,IN radar (KVWX), 90 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 6:39 PM EDT | HAIL 0.88 | Thales, IN | |
| Apr 28, 6:43 PM EDT | HAIL 2.75 | 3 Ssw French Lick, IN | NEAR FRENCH LICK MUNICIPAL AIRPORT. |
| Apr 28, 6:57 PM EDT | HAIL 1.5 | 5 S Paoli, IN | |
| Apr 28, 7:02 PM EDT | HAIL 1 | English, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 4:33 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 28, 6:15 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 681 m²/s²
- 0-3 km storm-relative helicity
- 811 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
477
WUUS53 KLMK 282222
SVRLMK
INC025-037-117-282300-
/O.NEW.KLMK.SV.W.0214.120428T2222Z-120428T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
622 PM EDT SAT APR 28 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
NORTHERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 700 PM EDT
* AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES NORTHEAST OF PORTERSVILLE...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
PAOLI...
ENGLISH...
THALES...
HILLHAM AND SCARLET...
WEST BADEN SPRINGS AND PROSPECT...
ABYDEL AND ORANGEVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...SEVERE HAIL...AND
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD IMMEDIATELY MOVE TO
A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
&&
LAT...LON 3851 8698 3849 8695 3851 8694 3850 8688
3853 8684 3853 8669 3869 8668 3869 8631
3862 8630 3826 8640 3851 8708
TIME...MOT...LOC 2222Z 286DEG 40KT 3862 8688
WIND...HAIL 60MPH 1.00IN
$$
MP2 follow-up statements
602
WWUS53 KLMK 282244
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
644 PM EDT SAT APR 28 2012
INC025-037-117-282300-
/O.CON.KLMK.SV.W.0214.000000T0000Z-120428T2300Z/
ORANGE IN-CRAWFORD IN-DUBOIS IN-
644 PM EDT SAT APR 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN DUBOIS...NORTHWESTERN CRAWFORD AND ORANGE
COUNTIES...
AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR NORTON...MOVING EAST AT 50 MPH. THIS STORM HAS A
HISTORY OF PRODUCING ONE INCH HAIL.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
PAOLI...
ENGLISH...
YOUNGS CREEK AND ETHEL...
BACON AND PINE VALLEY...
VALEENE AND TEMPLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...DESTRUCTIVE HAIL...
AND CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD IMMEDIATELY MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN LOUISVILLE.
&&
LAT...LON 3869 8631 3861 8630 3826 8640 3842 8684
3843 8685 3853 8679 3853 8669 3869 8668
TIME...MOT...LOC 2243Z 292DEG 42KT 3849 8661
WIND...HAIL 70MPH 1.00IN
$$
MP608
WWUS53 KLMK 282252
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
652 PM EDT SAT APR 28 2012
INC025-037-117-282300-
/O.CON.KLMK.SV.W.0214.000000T0000Z-120428T2300Z/
ORANGE IN-CRAWFORD IN-DUBOIS IN-
652 PM EDT SAT APR 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN DUBOIS...NORTHWESTERN CRAWFORD AND ORANGE
COUNTIES...
AT 651 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED LARGE DESTRUCTIVE
HAIL UP TO BASEBALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
THIS STORM WAS LOCATED NEAR GREENBRIER...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
MAINLY RURAL AREAS OF NORTHEASTERN DUBOIS...NORTHWESTERN CRAWFORD
AND ORANGE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...DESTRUCTIVE HAIL...
AND CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD IMMEDIATELY MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS. BASEBALL SIZE HAIL WAS REPORTED AT FRENCH LICK AIRPORT BY
LAW ENFORCEMENT.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN LOUISVILLE.
&&
LAT...LON 3869 8631 3860 8630 3826 8640 3839 8674
3869 8660
TIME...MOT...LOC 2251Z 292DEG 42KT 3845 8650
WIND...HAIL 70MPH 2.75IN
$$
MPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:03 PM EDT, 19 minutes earlier.
Area forecast discussion, Apr 28, 6:03 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 603 PM EDT SAT APR 28 2012 .Forecast Update... Issued at 555 PM EDT Sat Apr 28 2012 Doing a quick update to delay POPs east of I-65 this evening. Surface boundary stretches from roughly Orange county, IN southeast to northern Bullitt county, KY to northern Madison county, KY. Although storms could develop once cap has broke anywhere along the boundary, it looks like cells over southwest IN will track southeast along the boundary, or just downstream of the boundary in the cool air. If storms remain on the cool side of this, large hail will be the only threat with storms. If storms become rooted in the boundary layer, isolated damaging winds could be a threat, but at this time, this does not look like the main scenario. Other than tweaking POP timing and sky cover, rest of forecast is on track. Update already sent to web. .Short Term (Tonight through Monday morning)... Issued at 330 PM EDT Sat Apr 28 2012 ...Still a potential for scattered severe thunderstorms this afternoon and early evening over southern Indiana and northern part of central Kentucky... A surface analysis shows that at 2 pm EDT a warm front extending east southeast from southwestern Indiana through just north of Louisville to Lexington. This front extends farther west to an area of weak low pressure over northeastern Missouri. This boundary will move just a little more to the northeast before stalling this evening. Strong instability with steep mid-level lapse rates have developed along and just to the south of this boundary. As an ill defined shortwave moves towards southern Indiana this evening, expect a least scattered storms to develop right along or just to the north of this boundary late this afternoon or early this evening. With moderate to strong instability and uni-directional shear, these storms may develop into more organized convection with isolated damaging winds or large hail possible. Feel that our best chance for scattered to numerous storms this evening will lie north of Interstate 64. Although portions of the northern Bluegrass may struggle to reach the lower 70s, highs this afternoon will peak in the upper 70s to the lower 80s. Will put chances of convection around 50% along our northern border this evening, reducing chances to slight just south of Interstate 64. Current and forecast soundings show a cap over southern Kentucky. This will likely preclude convection this evening. The wave responsible for the anticipated Indiana convection this evening will move off to the northeast early Sunday. Any scattered showers will diminish across the northern Bluegrass during the pre-dawn hours Sunday. A cold front will sag south towards south central Kentucky Sunday morning, shifting winds to the east and bringing cooler temperatures and variable cloudiness to the northern half of our forecast area. On Sunday, any afternoon instability will be tempered by increased cloud cover, despite a lack of any upper air features, will continue with a slight chance of showers. Temperatures Sunday will range from near 70 across the Bluegrass to the lower 80s near Tennessee. .Long Term (Monday through Friday)... Issued at 335 PM EDT Apr 28 2012 Monday through Saturday... Weak short waves riding through a relatively zonal upper air flow through the week will bring a few opportunities for little more than garden variety thunderstorms during the week. With the gulf opened up, surface dew points will remain at or above the mid 50s until for most of the week, helping to supply moisture for any storms that do pop up. The most significant looking opportunity for precipitation during the period appears to be from Thursday night through Friday as a cold front associated with a weakening trof is progged to move through the eastern half of the U.S. The GFS keeps this feature together a bit better than the ECMWF, but this far expect all model solutions to change a few more times before the period approaches so will generally hold POPs into the 30s and 40s. With the juicy southerly flow off the gulf, minimum temperatures will remain above normal through the period with readings mainly in the 60s. Lows could drop into the 50s across the area Saturday morning if the aforementioned cold front remains intact as it crosses the Ohio River. Max temps through the week will be 10-15 degrees above normal - in the lower to mid 80s. Like the min temperatures, these should drop a bit on Saturday after the weak cold frontal passage, but will still be in the mid 70s to around 80. && .Aviation (18Z TAF Issuance)... Updated at 120 PM EDT Sat Apr 28 2012 At time (1pm EDT) a warm front lay right over SDF and just a bit south of LEX. For SDF, south southwest winds will develop and range between 5 and 9kt through the rest of the afternoon hours, then become light easterly overnight. At LEX, this warm front may never fully move north of the airport. Light and variable winds may become light from the south after 20z, then become light easterly after 05z. Winds at BWG will remain from the southwest at 10 to 12kt with some gusts up to 20kt prior to 22z. After 06z, winds will become light and variable. Scattered showers and thunderstorms are expected to develop late this afternoon and move east along the Interstate 64 corridor through the evening hours. Uncertainty exists on exactly what track these storms take, or to a lesser extent, whether they will develop at all. Should these storms develop and take the right track, they will affect SDF in the 22 to 03z time frame, and perhaps an hour later at LEX. Confidence in storms affecting SDF and LEX is around 50%. Brief MVFR visibilities and ceilings as well as gusty and variable winds are likely in any thunderstorms. For BWG, no storms and overnight VFR conditions are expected. Variably cloudy skies are expected during the early morning and afternoon hours on Sunday. However, any broken or overcast ceilings will predominately stay above the MVFR threshold. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........AL Short Term.......JSD Long Term........JBS Aviation.........JSD
Hazardous weather outlook, Apr 28, 4:37 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 437 PM EDT SAT APR 28 2012 INZ076>079-083-084-090>092-KYZ030>037-039>043-049-292000- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-HARRISON IN-FLOYD IN-CLARK IN-JEFFERSON KY-OLDHAM KY- TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY- ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY- CLARK KY- 437 PM EDT SAT APR 28 2012 /337 PM CDT SAT APR 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN INDIANA AND NORTHERN KENTUCKY BY EARLY TO MID EVENING. MODERATE INSTABILITY COUPLED WITH INCREASING WINDS ALOFT MAY ALLOW FOR THE DEVELOPMENT OF LARGE HAIL AND ISOLATED DAMAGING WINDS WITH THE STRONGEST STORMS. ANY THREAT FOR SEVERE WEATHER WILL LIKELY STAY ALONG AND NORTH OF INTERSTATE 64 WHERE A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 11 PM EDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY WITH A BETTER CHANCE OF MORE WIDESPREAD STORMS ON TUESDAY. ANY STORMS THAT DEVELOP WILL PRODUCE CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAINFALL. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY AFTERNOON AND FRIDAY AS A COLD FRONT APPROACHES FROM THE NORTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHERN INDIANA THIS EVENING. INZ089-KYZ023>029-038-045>048-053>057-061>067-070>078-081-082- 292000- PERRY IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY- HARDIN KY-BULLITT KY-SPENCER KY-NELSON KY-WASHINGTON KY-MERCER KY- JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY- BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY- LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY- MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY- CLINTON KY- 437 PM EDT SAT APR 28 2012 /337 PM CDT SAT APR 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STORMS MAY DEVELOP OVER CENTRAL KENTUCKY BY MID TO LATE EVENING...DIMINISHING IN INTENSITY AFTER MIDNIGHT. ANY STORM MAY PRODUCE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY WITH A BETTER CHANCE OF MORE WIDESPREAD STORMS ON TUESDAY. ANY STORMS THAT DEVELOP WILL PRODUCE CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAINFALL. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY AFTERNOON AND FRIDAY AS A COLD FRONT APPROACHES FROM THE NORTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JSD/JS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:54 PM EDT | Special Weather Statement | LMK | Floyd, Harrison | 81 min |
| Apr 28, 6:59 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Crawford, Floyd, Harrison, Orange, Washington | 46 min |
| Apr 28, 7:08 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Harrison | 37 min |
| Apr 28, 7:35 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd, Harrison | 40 min |
| Apr 28, 7:57 PM EDT | Special Weather Statement | LMK | Scott | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.